Illinois, 2014

Hail and Damaging Wind in Illinois, August 4, 2014

August 4, 2014 · NWS ILX · 3 events in 3 counties and zones

An upper-level disturbance rotating around a deep low over the Great Lakes triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of August 4th. A few of the cells produced hail up to the size of quarters in Knox County and gusty winds that downed some trees and power lines in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance rotating around a deep low over the Great Lakes triggered widely scattered thunderstorms across north-central Illinois during the late afternoon and evening of August 4th. A few of the cells produced hail up to the size of quarters in Knox County and gusty winds that downed some trees and power lines in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 2:35 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 4, 2:35 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
335 PM CDT Mon Aug 4 2014

.DISCUSSION...
ISSUED 236 PM CDT Mon Aug 4 2014

SHORT TERM...Today through Wednesday

Northwesterly flow aloft over and upstream of Illinois as a large
scale high pressure ridge resides over the rockies and a large
scale trough resides over the eastern U.S. just east of Illinois.
Disturbances embedded in the northwesterly flow upstream of
Illinois and a cold front currently near the IL/WI border will be
the main features bringing precipitation/thunderstorms to central
IL through Tuesday.

SHORT TERM...Today through Wednesday.

Frontal boundary to the north expected to move into central IL
overnight and to southeast IL late Tuesday. Thunderstorm activity
currently over southern WI will spread into central IL as this
occurs, however daytime heating will have ended bringing limiting
surface-based instability. Mid-upper level instability should
still be enough for some elevated convection however. As the front
moves to Southeast IL Tuesday afternoon, thunderstorm activity
should shift to that region. A bit of a break is likely Tuesday
evening, then another disturbance brings stronger mid-level flow
over the region late Tuesday night along with precipitable water
increasing to around 2 inches interacting with the frontal zone
stalled over the region. This should bring another good chance for
showers and thunderstorms through Wednesday, some with
potentially heavy rainfall. Instability looks to be minimal so
severe thunderstorm potential remains minimal, primarily over
west-central IL.

LONG TERM...Thursday through Monday.

The frontal boundary is expected to linger for a few
days, eventually pushing southward late in the week. As a
result, chance POPs remain in the forecast through
Friday, gradually moving off to the south. A basically dry
forecast is in store for the weekend with the frontal boundary
moving to the south however models still indicate disturbances
moving across the top of the ridge to the west could affect
portions of western Illinois, and have kept slight chances in for
this possibility.

Onton

&&

.AVIATION...
ISSUED 1240 PM CDT Mon Aug 4 2014

Isolated to scattered showers and thunderstorms will be possible
over central IL late this afternoon into mid evening especially
northern TAF sites of PIA and BMI. This due to a short wave over
IA moving se across central and northern IL into this evening with
and moving into upper level trof over OH/TN river valleys by Tue
morning. In addition, a frontal boundary drapped over southern WI
into northern IA will drop southward into northern IL later this
afternoon and to near PIA and BMI by Tue morning. Heating of more
unstable airmass over central IL to develop some convection later
this afternoon and into mid evening with best chances from I-74
north. Isolated convection to develop again Tue afternoon over
central IL after 18Z/1 pm. Winds stay less than 10 kts next 24
hours again. SSW winds of 5-9 kts this afternoon to diminish light
SSE after sunset. Light fog or haze possible between 06Z-14Z and
carried vsbys of 6 miles.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 1:49 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT MON AUG 4 2014

ILZ027>031-036>038-040>053-051100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT SLOWLY SETTLES
SOUTHWARD TOWARD CENTRAL ILLINOIS LATE TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED WITH THE THUNDERSTORMS. HOWEVER ANY THUNDERSTORMS
THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...HAIL AND LOCALLY HEAVY RAINS ESPECIALLY NORTHWEST OF THE
ILLINOIS RIVER FROM LATE THIS AFTERNOON THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE PERIODICALLY THROUGH FRIDAY
BEFORE THE THREAT GRADUALLY SHIFTS SOUTH OF THE AREA BY FRIDAY
EVENING. IT APPEARS THE BETTER CHANCE FOR MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL BE ON WEDNESDAY FROM I-74 SOUTH AS A WEATHER
DISTURBANCE PUSHES ACROSS THE AREA. NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME. HOWEVER ANY THUNDERSTORMS THAT OCCUR COULD
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ054>057-061-051100-
COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON INTO
TONIGHT. NO SEVERE WEATHER IS EXPECTED TODAY. HOWEVER ANY
THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY WITH THE BETTER
THREAT FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY OCCURRING ON
WEDNESDAY AS A WEATHER SYSTEM TRACKS ACROSS THE MIDWEST. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER ANY
THUNDERSTORMS THAT OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-051100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
249 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM I-70 NORTH.
SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY THROUGH FRIDAY
NIGHT...WITH THE BEST THREAT FOR MORE WIDESPREAD THUNDERSTORM
ACTIVITY OCCURRING ON WEDNESDAY INTO THURSDAY. NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME...HOWEVER ANY THUNDERSTORMS THAT
OCCUR COULD PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

07

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
August 4, 4:36 PM CST to 4:37 PM CST
Where
Knox County, 5 mi NE of Victoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.081, -90.032

Hail, Stark

When
August 4, 5:49 PM CST to 5:50 PM CST
Where
Stark County, 1.04 mi E of West Jersey
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.020, -89.910

Thunderstorm Wind, Tazewell

When
August 4, 6:13 PM CST to 6:18 PM CST
Where
Tazewell County, Marquette Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
40.620, -89.600

A few trees and power lines were blown down in Marquette Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540123, 540124, 540125.